Pisa syndrome caused by an acetylcholinesterase inhibitor in a patient with dementia with Lewy bodies


ACETYLCHOLINESTERASE (ACHE) INHIBITORS are recommended as a first-line therapy for dementia with Lewy bodies (DLB);1 however, they occasionally cause motor side-effects. Pisa syndrome is characterized by abnormally sustained posturing with a flexion of the body and head to one side and a slight axial rotation of the trunk.2 Here we report the first case of a patient with DLB who experienced Pisa syndrome following treatment with an AChE inhibitor, donepezil.

A 71-year-old Japanese woman who did not have any history of psychiatric illness visited our hospital to seek treatment for visual hallucination that she started to suffer 1 month before. According to her family, she had gradual, but progressive cognitive decline over the previous 1 year. The score in the Hasegawa Dementia Rating Scale – Revised was 22 out of 30, and her full scale of the Intelligence Quotient of the Wechsler Adult Intelligence Scale – Revised was 65. She also presented bradykinesia while rigidity and tremor were not observed. A decline in blood flow in the parietal, occipital, and temporal lobes was observed in single photon emission computed tomography. A magnetic resonance imaging (MRI) scan revealed brain atrophy in the frontal and temporal lobes while medial temporal structures were preserved. She was therefore diagnosed with possible DLB, according to the consensus guidelines.3

Following the treatment with donepezil (5 mg/day), the hallucination disappeared. She was then maintained on the same regimen. One year later, she gradually developed right laterocollis with right axial deviation and right side flexion of the body with backward axial rotation. Dystonic spasm of the right sternocleidomastoid muscles and slight rigidity of the upper arms were also observed. There was no abnormal finding in the MRI scan, hematological laboratory tests, electromyographic examination, manual muscle test, sensory perception, or reflexes. Although donepezil was subsequently discontinued, laterocollis has still persisted for 6 months at the time of submission.

An imbalance in cholinergic-dopaminergic central pathways has been claimed as a potential mechanism of Pisa syndrome.4 Discontinuing donepezil did not diminish Pisa syndrome in the present case, which is compatible with the irreversibility of this syndrome reported in the literature.4 Anticholinergic or dopamine agonists were not administered in this case because of potential cognitive decline or worsening of the hallucination, respectively. Botulinum toxin type-A or deep brain stimulation5 may need to be considered, instead. Given the widespread use of AChE inhibitors for DLB, thorough attention should be paid to this potentially serious side-effect, irrespective of diagnosis.